When it comes to keeping our furry family members safe and healthy, it’s our responsibility as pet owners to stay informed and up-to-date on the medications our pets are taking. One of the most common and effective flea and tick preventatives is NexGard, a chewable pill that makes protecting our dogs easier than ever.
But what happens when we accidentally give our pet the wrong dose of this medication? This blog post will detail my experience with giving my dog the wrong dose of NexGard, and the steps I took to ensure my pet’s safety. Whether you’re a first-time pet parent or a seasoned vet, it’s important to be mindful of the doses your pet receives in order to avoid a crisis situation. Let’s dive into what happened with my pup and the decisions I made to get back on track.
1. Contact Your Veterinarian Immediately
The first and most important step in dealing with this type of situation is to contact your veterinarian immediately. Your vet will be able to assess the situation and determine the best course of action. Depending on how much your dog ingested, your vet may recommend treatments that could help to reduce the effects of the overdose. Your vet may also provide additional advice on how to monitor your dog’s health and any potential symptoms that could be associated with the overdose. In any case, it is always best to contact your veterinarian right away when faced with an overdose situation.
2. Monitor Signs And Symptoms
After giving your dog the wrong dose of NexGard, it is important to monitor their signs and symptoms closely. The most common side effect of an overdose is an increase in the severity of existing adverse reactions. The most common adverse reactions associated with NexGard are digestive issues, including nausea and vomiting, as well as skin reactions, including itching and hair loss. If you notice any of these signs or symptoms, contact your veterinarian right away. Additionally, look for signs of depression, increased thirst or urination, or changes in behavior. If you witness any of these, contact your veterinarian immediately.
3. Keep Your Dog Hydrated
The third thing you should do if you think you have given your dog the wrong dose of NexGard is to keep them hydrated. It is important that your dog drinks plenty of water to help flush the medication out of their system and prevent any side effects. You should also monitor your dog’s water intake and look out for signs of dehydration such as lethargy, dry mouth, and sunken eyes. If you notice any of these symptoms, contact your vet immediately.
4. Do Not Give Any Other Medication
The most important thing to remember when dealing with accidental medication overdose is to not give your pet any other medication. While it might be tempting to reach for other medications to counteract the effects of an overdose, this can do more harm than good. It’s better to wait for the effects of the original medication to wear off before giving your pet anything else. In addition, it’s important to speak with your veterinarian for advice and instructions on how to best proceed.
5. Consider Seeking Emergency Care If Necessary
If your dog is displaying any of the symptoms mentioned above, it is important for you to seek immediate emergency care. The veterinarian will be able to determine the cause and severity of the reaction, and provide the best course of treatment. It is important to bring your dog in as soon as possible, as the reaction can worsen over time and become life-threatening. Bring the NexGard product packaging with you, as this will help the veterinarian to determine the amount of medication that was ingested.
It’s important to always double-check and make sure you give your pet the correct dose of any medication. Remember that it’s always better to be safe than sorry, so if you think you gave your pet the wrong dose of NexGard, contact your veterinarian immediately. They can help you determine the best course of action, so you can get your pet the help they need.